Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 126, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 19, 2017, 4:04 AM CDT for 5 counties in Texas. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2017, 4:04 AM CDT (09:04 UTC)
- Expired
- May 19, 2017, 5:00 AM CDT
- In force
- 56 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Glasscock County, TX, Howard County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX
The radar
The Midland/Odessa radar (KMAF), 68 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 4:30 AM CDT | HAIL 1.75 | 2 N Forsan, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 2:44 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4527 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
612
WUUS54 KMAF 190904
SVRMAF
TXC173-227-317-329-335-191000-
/O.NEW.KMAF.SV.W.0126.170519T0904Z-170519T1000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
404 AM CDT FRI MAY 19 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northern Glasscock County in western Texas...
Southwestern Mitchell County in western Texas...
Northern Midland County in western Texas...
Howard County in western Texas...
Southeastern Martin County in western Texas...
* Until 500 AM CDT
* At 402 AM CDT, severe thunderstorms were located from south of
Midland to southeast of Coahoma, moving northeast at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Midland, Big Spring, Stanton, Greenwood, Coahoma, Forsan, Sand
Springs, Lomax, Lees, Cotton Flat, South Haven, Elbow, Spraberry,
Midland International Air and Space Port, Midland Airpark, Skywest
Airport, Fairview, Big Spring Country Club, Courtney and Big Spring
McMahon-Wrinkle Airpark.
THIS INCLUDES Interstate 20 between mile markers 129 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3209 10126 3201 10127 3177 10209 3204 10227
3251 10115 3209 10114
TIME...MOT...LOC 0902Z 240DEG 10KT 3211 10169
HAIL...1.50IN
WIND...60MPH
$$
Strobin2 follow-up statements
725
WWUS54 KMAF 190934
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
434 AM CDT FRI MAY 19 2017
TXC173-227-317-329-335-191000-
/O.CON.KMAF.SV.W.0126.000000T0000Z-170519T1000Z/
Glasscock TX-Mitchell TX-Midland TX-Howard TX-Martin TX-
434 AM CDT FRI MAY 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR NORTHERN GLASSCOCK...SOUTHWESTERN MITCHELL...NORTHERN MIDLAND...
HOWARD AND SOUTHEASTERN MARTIN COUNTIES...
At 433 AM CDT, severe thunderstorms were located from just south of
Midland to south of Coahoma, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Midland, Big Spring, Stanton, Greenwood, Coahoma, Forsan, Sand
Springs, Lomax, Lees, Cotton Flat, South Haven, Elbow, Spraberry,
Midland International Air and Space Port, Midland Airpark, Skywest
Airport, Fairview, Big Spring Country Club, Courtney and Big Spring
McMahon-Wrinkle Airpark.
THIS INCLUDES Interstate 20 between mile markers 129 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3209 10126 3201 10127 3177 10209 3204 10227
3251 10115 3209 10114
TIME...MOT...LOC 0933Z 240DEG 10KT 3215 10160
HAIL...1.00IN
WIND...60MPH
$$
Strobin825
WWUS54 KMAF 190956
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
456 AM CDT FRI MAY 19 2017
TXC173-227-317-329-335-191005-
/O.EXP.KMAF.SV.W.0126.000000T0000Z-170519T1000Z/
Glasscock TX-Mitchell TX-Midland TX-Howard TX-Martin TX-
456 AM CDT FRI MAY 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GLASSCOCK...
SOUTHWESTERN MITCHELL...NORTHERN MIDLAND...HOWARD AND SOUTHEASTERN
MARTIN COUNTIES WILL EXPIRE AT 500 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 900 AM CDT for
western Texas.
LAT...LON 3209 10126 3201 10127 3177 10209 3204 10227
3251 10115 3209 10114
TIME...MOT...LOC 0955Z 240DEG 10KT 3218 10154
$$
StrobinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:18 AM CDT, 46 minutes earlier.
Area forecast discussion, May 19, 3:18 AM CDT, 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Midland/Odessa TX
318 AM CDT Fri May 19 2017
.UPDATE...
See public disussion below.
&&
.DISCUSSION...
Public products have been updated to add severe thunderstorm watch
# 244 for portions of the central and eastern Permian Basin until
15z.
&&
.PREV DISCUSSION... /issued 1211 AM CDT Fri May 19 2017/
DISCUSSION...
See 06Z aviation discussion below.
AVIATION...
VFR conditions are expected this TAF period. Any TS that develops
overnight should remain east of all TAF sites.
PREV DISCUSSION... /issued 928 PM CDT Thu May 18 2017/
DISCUSSION...
Latest sfc analysis shows the dryline slowly retreating up thru
the lwr Trans Pecos, w/convection trying to develop along this
feature east of the area. However, hi-res models continuing to
show convection developing in the Permian Basin after 06Z. We've
let the RFW and HWW expire, and will do a quick update to remove
them from grids and products. We'll also adjust other parameters
as necessary based on latest obs and forecast data. Updates out
shortly.
PREV DISCUSSION... /issued 240 PM CDT Thu May 18 2017/
DISCUSSION...
Another hot and windy afternoon underway as the dryline continues
eastward across the area. This boundary will waffle back and
forth over our region the couple of days bringing chances for
rain mainly for the eastern Permian Basin and Lower Trans Pecos.
Much of W TX and SE NM has not received appreciable rainfall in
over a month and fuels continue to dry. Thus the need for Red Flag
Warnings over a large portion of the CWA. Please see the Fire Wx
section below for more information.
An upper level trough over the Rockies will lift into the Plains in
the coming days. Height falls associated with this system will
pull the dryline back west tonight to near the I-20 corridor. A
shortwave will round the base of the trough overnight helping to
increase large scale lift. Thunderstorms are expected to develop
along the dryline after midnight and push east. Will follow the
HRRR closest with respect to the position of the dryline since it
did will Tuesday with a similar situation. Some of these storms
will have the potential to be severe given adequate shear and
steep lapse rates. Large hail and damaging winds will be the main
threat with these storms. The dryline will move east again Friday
with much of our area being the in dry air by afternoon.
A cold front will head south as the upper trough lifts into the
Plains Saturday. A few storms are possible along the boundary Friday
night into Saturday mainly over the eastern Permian Basin and Lower
Trans Pecos. Much cooler conditions are expected behind the front
with below normal temperatures lasting through the weekend.
We warm slightly early next week before yet another cold front makes
a run at the area on Tuesday. A few more storms are possible with
this front as well, but widespread precipitation is not looking
likely at this time.
FIRE WEATHER...
Fuel conditions are pretty primed across the area today with the ERC
at the 75th percentile across most of the PB and 90th across the
Trans Pecos. Meanwhile critical fire is largely occurring across the
area too with single digit RHs across much of the Trans Pecos. Winds
are mostly 15-25 mph resulting RFTI of 3-4. RFW will continue until
9 PM CDT/8 PM MDT. Thur fire wx will be a concern again, but winds
will probably be just a little less. 85h winds of 20-22kts may end
up in a narrow corridor from the Upper Trans Pecos into the ne PB,
RH will be no problem. As such most favored area for RF wx will be
GDP Mtns/Upper Trans Pecos, possibly Eddy Co.? However fuels across
the Trans Pecos including BBNP and SE NM are dry enough keeping Sig
Fire Potential at least moderate? For now will issue a fire wx watch
for the GDP Mtns for Fri, but could be expanded to included
Culberson Co, Eddy County plains, most of the Trans Pecos for tmw as
a fuel biased RF could be justified.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 94 54 78 57 / 30 20 10 10
Carlsbad 88 50 80 55 / 0 0 0 10
Dryden 97 67 81 64 / 10 20 20 40
Fort Stockton 92 57 81 60 / 10 10 10 10
Guadalupe Pass 78 49 74 54 / 0 0 0 0
Hobbs 84 46 77 51 / 0 10 0 10
Marfa 85 46 79 54 / 0 0 0 20
Midland Intl Airport 93 55 80 57 / 20 10 10 10
Odessa 92 54 80 57 / 20 10 0 10
Wink 94 54 82 58 / 0 10 0 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 10 AM this morning to 8 PM MDT this
evening for Guadalupe Mountains-Southeast Plains.
TX...Red Flag Warning from 10 AM this morning to 8 PM MDT this
evening for Guadalupe Mountains.
&&
99/99Hazardous weather outlook, May 19, 3:26 AM CDT, 38 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 326 AM CDT Fri May 19 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-200830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 326 AM CDT Fri May 19 2017 /226 AM MDT Fri May 19 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT Isolated to scattered thunderstorms are expected across the Permian Basin this morning. Some storms will be severe with large hail and damaging winds. Locally heavy rainfall could also produce flash flooding. There is a slight chance of thunderstorms tonight across the extreme eastern Permian Basin. A few storms could be strong to severe. Near critical to critical fire weather is expected across west Texas and southeast New Mexico late this morning through early this evening. A Red Flag Warning is in effect for the Guadalupe Mountains and southeast New Mexico Plains today. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Thunderstorms will be possible Saturday and Saturday night from the southeast Permian Basin to the Big Bend. A few storms could be strong. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but local interest should be prepared for the possibility of a few severe storms this morning across portions of the Permian Basin and Lower Trans Pecos. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Local storm report, May 19, 3:34 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
334 AM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM HAIL COLORADO CITY 32.40N 100.86W
05/19/2017 E1.25 INCH MITCHELL TX LAW ENFORCEMENT
&&
DAVID.HENNIGThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 2:22 AM CDT | Severe Thunderstorm Warning | MAF | Howard, Mitchell | 53 min |
| May 19, 2:39 AM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 66 min |
| May 19, 2:55 AM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Midland | 65 min |
| May 19, 3:07 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland, Mitchell | 53 min |
| May 19, 3:28 AM CDT | Tornado Warning | MAF | Mitchell | 32 min |
| May 19, 3:53 AM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 67 min |
| May 19, 4:25 AM CDT | Areal Flood Advisory | MAF | Glasscock, Martin, Midland | 3 hr |
| May 19, 4:26 AM CDT | Flash Flood Warning | MAF | Mitchell | 7 hr |
| May 19, 4:43 AM CDT | Red Flag Warning | MAF | 16 hr | |
| May 19, 4:50 AM CDT | Special Weather Statement | MAF | Ector | 25 min |
| May 19, 5:07 AM CDT | Special Weather Statement | MAF | Howard, Mitchell | 38 min |
| May 19, 5:26 AM CDT | Flash Flood Warning | MAF | Glasscock, Howard, Martin, Midland | 3 hr |
| May 19, 5:35 AM CDT | Special Weather Statement | MAF | Ector | 25 min |
| May 19, 6:02 AM CDT | Special Weather Statement | MAF | Midland | 43 min |
| May 19, 7:49 AM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 26 min |
| May 19, 8:00 AM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 60 min |
| May 19, 8:29 AM CDT | Flash Flood Warning | MAF | Glasscock, Howard, Martin, Midland | 3 hr |
| May 19, 8:59 AM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 61 min |
| May 19, 9:43 AM CDT | Flash Flood Warning | MAF | Mitchell, Scurry | 3 hr |
| May 19, 9:57 AM CDT | Special Weather Statement | MAF | Scurry | 48 min |
| May 19, 11:26 AM CDT | Areal Flood Warning | MAF | Howard, Mitchell | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.